Alert archive / New Mexico / Red Flag Warnings in 2023

Red Flag Warning 2, NWS El Paso, TX

March 5, 2023Lincoln County, Otero County, New Mexico

NWS El Paso, TX issued this red flag warning at Mar 5, 2023, 4:41 AM MST for Lincoln County, Otero County, New Mexico. It took effect at Mar 5, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2023, 4:41 AM MST (11:41 UTC)
In effect from
Mar 5, 2023, 11:00 AM MST
Expired
Mar 5, 2023, 6:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

Counties Lincoln County, NM, Otero County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3726 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS84 KEPZ 051141
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
441 AM MST Sun Mar 5 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THROUGH 6 PM MST TODAY
FOR THE SACRAMENTO MOUNTAINS ON SOUTH CENTRAL NEW MEXICO DUE TO
DRY AND WINDY CONDITIONS...

.Southwest flow aloft will help generate windy conditions across
much of southern New Mexico this afternoon. The strongest winds
will be in the Sacramento Mountains. If you combine these winds
with min RH values of 10 to 20% we will Red Flag criteria for
several hours this afternoon which will lead to elevated fire 
weather conditions.

NMZ113-060100-
/O.NEW.KEPZ.FW.W.0002.230305T1800Z-230306T0100Z/
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
441 AM MST Sun Mar 5 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR STRONG WINDS AND DRY CONDITIONS FOR FIRE WEATHER
ZONE 113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 11 AM this
morning to 6 PM MST this evening. 

* AFFECTED AREA...The Sacramento Mountains of south central New
  Mexico

* WIND...Southwest winds of 20 to 30 mph with gusts to 45 mph.

* HUMIDITY...10 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that elevated to critical fire weather 
conditions are either occurring now, or will shortly. A 
combination of strong winds, low relative humidity, and warm 
temperatures can contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 4:29 AM MST, 12 minutes earlier.

Area forecast discussion, Mar 5, 4:29 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
429 AM MST Sun Mar 5 2023

...New AVIATION...

.SYNOPSIS...
Issued at 301 AM MST Sun Mar 5 2023

We will be warm with breezy to windy conditions this afternoon.
High temperatures today will run around 5 degrees above average.
Our warm dry weather will continue for the start of the work week.
Then, we will be a little cooler for Thursday and Friday with just
a slight chance for precipitation east of the Rio Grande on
Thursday.

&&

.SHORT TERM...
(Today and tonight)
Issued at 301 AM MST Sun Mar 5 2023

Our warming trend will continue on Sunday as a southwesterly flow
aloft continues to pull in warmer air. Our high temperatures today
will run 3 to 7 degrees above average. Our skies will be clear
this morning, but we will see increasing high clouds during the
afternoon. The only weather of note today, will be some breezy (15
to 25 mph) to windy (20 to 30 mph) winds this afternoon. We will
see the strongest winds in the Sacramento Mountains, but it looks
like all the winds will stay below advisory levels (25 to 35 mph).
Then for tonight, the winds will die off and the high clouds will
begin to fade as well. Low temperatures on Monday morning will run
a few degrees above average.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 301 AM MST Sun Mar 5 2023

For Monday through Wednesday we will have pretty quiet weather as
a southwest flow aloft keeps our high temperatures running several
degrees above average. We will see breezy afternoons each day (it
is March after all), but the winds should not be too impactful.
Some high level moisture caught up in the southwest flow will give
us some high clouds from time to time.

On Thursday a weak short wave trough will move across New Mexico.
This system will only have a little moisture to work with so any
precipitation chances look to be light and confined mainly east of
the Rio Grande. The trough may give us some breezy to windy
conditions, but again the winds don't look too impactful. We will
see some cooler air filter in for Thursday through Saturday with
high temperatures running a few degrees below average.

&&

.AVIATION...
(12Z TAFS)
Issued at 424 AM MST Sun Mar 5 2023

We will have VFR conditions for the next 24 hours. The surface
winds will be on the increase today and by the afternoon we will
have see some low end gusty winds. It should not be too impactful;
24015G25KT. The gusty winds will begin to calm down around
sunset. We will have unlimited ceilings this morning, but high
clouds will be on the increase to give us some high ceilings of
BKN250 this afternoon and into the overnight hours.

&&

.FIRE WEATHER...
Issued at 301 AM MST Sun Mar 5 2023

We will be pretty dry today with min RH's in 10 to 15% range in
the lowlands and in the 10 to 20% range in the mountains. Winds
will be close to Red Flag conditions and in the Sacramento
Mountains, we will likely see several hours of Red Flag conditions.
For the Monday through Wednesday, we will be calmer but we still
will see min RH's in the teens in the lowlands and in the 20's in
the mountains. On Thursday we will see a weak upper level storm
system dash across New Mexico which will give some of the lowlands
near critical fire weather conditions. Min RH's on Thursday and
Friday will continue to be in the teens in the lowlands and 20's
in the mountains. Ventilation rates today and tomorrow will range
from good to very good or better.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  76  44  77  48 /   0   0   0   0
Sierra Blanca            72  43  73  45 /   0   0   0   0
Las Cruces               74  41  76  46 /   0   0   0   0
Alamogordo               72  44  74  47 /   0   0   0   0
Cloudcroft               48  35  51  38 /   0   0   0   0
Truth or Consequences    70  41  73  44 /   0   0   0   0
Silver City              60  38  62  42 /   0   0   0   0
Deming                   72  36  73  41 /   0   0   0   0
Lordsburg                69  37  71  41 /   0   0   0   0
West El Paso Metro       73  46  74  49 /   0   0   0   0
Dell City                75  38  78  41 /   0   0   0   0
Fort Hancock             78  41  80  44 /   0   0   0   0
Loma Linda               67  43  70  46 /   0   0   0   0
Fabens                   76  42  78  45 /   0   0   0   0
Santa Teresa             72  40  74  44 /   0   0   0   0
White Sands HQ           72  47  74  51 /   0   0   0   0
Jornada Range            70  40  73  45 /   0   0   0   0
Hatch                    71  39  75  45 /   0   0   0   0
Columbus                 73  41  75  47 /   0   0   0   0
Orogrande                72  40  74  45 /   0   0   0   0
Mayhill                  63  42  65  44 /   0   0   0   0
Mescalero                59  39  62  41 /   0   0   0   0
Timberon                 58  36  60  39 /   0   0   0   0
Winston                  61  37  64  39 /   0   0   0   0
Hillsboro                67  39  71  42 /   0   0   0   0
Spaceport                70  39  74  44 /   0   0   0   0
Lake Roberts             59  34  62  37 /   0   0   0   0
Hurley                   66  37  68  40 /   0   0   0   0
Cliff                    68  27  70  33 /   0   0   0   0
Mule Creek               60  35  62  39 /   0   0   0   0
Faywood                  65  39  68  44 /   0   0   0   0
Animas                   71  37  73  41 /   0   0   0   0
Hachita                  71  39  73  44 /   0   0   0   0
Antelope Wells           71  39  73  42 /   0   0   0   0
Cloverdale               64  40  66  44 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Red Flag Warning from 11 AM this morning to 6 PM MST this
     evening for NMZ113.

&&

SHORT TERM...15
LONG TERM....15
AVIATION...15-Brice
Hazardous weather outlook, Mar 4, 6:31 AM MST, 22 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
631 AM MST Sat Mar 4 2023

NMZ401>417-TXZ418>424-051345-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
631 AM MST Sat Mar 4 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

We will be breezy to windy on Sunday. We will see a slight chance
for lowland rain and light mountains snows showers for the middle
part of the week. The best precipitation chances will be east of
the Rio Grande.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.